Forum

"Regular" use of methylprednisolone

Hi,

Trying to decide whether to take methylprednisolone for my numb tongue and impaired balance/mobility & fatigue that has happened too. It’s not the worst relapse I have ever had BUT I’m just concerned about how long the balance in particular may take to improve and so how long I will be walking around making sure I have something in reach to hold on to should my knee lock or my balance go (usually my boyfriend!). I had a bit of a dropped foot in May and that took two months to improve.

The main thing I was wondering, if you could help me, is - has anyone found that the more times they take the steroids the less effective they become?

Cheers

hi

i have had steroids twice and they made no difference to me but am aware they help some greatly.

steroids may help speed things up but the make no difference to the level of disability.

if i am wrong am sure someone will correct me!

ellie x

I’ve always done reasonable well on methyl pred but only while is was a high dose infusion, once I got changed to oral I ended up having lots of courses quite close togehter that never totally stopped things and ended up wrecking my bones. I would advise caution.

i don’t want any more steroids because i am osteopaenic (stage before osteoporosis)

for drop foot try wearing those reebok easytone trainers, they have a curve in the sole so that you have to use leg muscles to keep balance. they really make you pick your feet up.

my knees lock if i am standing still for more than 15 mins, so i don’t stand still - just fidget around!

wii fit has balance exercises and they show your centre of gravity. mine is always to the right so i try to correct this.

for numbness try a vitamin b complex. a locum doctor prescribed thiamine for me before diagnosis because i had numb feet and pins and needles. they worked and for a while i was fine but then it all came back and led to my diagnosis.

i hope these suggestions help you but we’re all different.

carole x

I was told they can be prescribed (at the dose I was given possibly) a maximum of 3 times per year, due to their strength. The courses should also never last longer then 3-5 days at a high dosage (500MG) due to side effects such as heart palpatations, thinning skin, inability to sleep and other very nasty effects through repeated use.

They are intended to kickstart your body into regenerating your nerve pathways and reduce the swelling within your brainstem/spinal cord, but it’s not a guaranteed fix. They won’t nessecarily undo all your problems because it’s impossible to know until you try if the nerve pathways can be repaired by your body and even if they did before, sooner or later your body will run out of alternative paths.

I only took them once and thankfully they had a good effect on me, clearing up my vision, increasing the strength of my legs a little and regaining all of my dexterity and speech. I did notice after a few days my heart was racing sometimes though, obviously a side effect. It stopped happening a few days after the course ended.

I’m afraid I can’t tell you if your body ever gets used to them but you certainly shouldn’t be using them often enough for that to happen, you may aswell try assuming your neurologist agrees. You’ll feel a difference with 2 weeks if they have an effect, sometimes even sooner while you’re still on the tablets.

Once when I was in and getting IV steroids there was a chap in who had a monthly dose of high dose IV, he had it once a month as it helped to keep his symptoms under control, god knows what his bones were like.

When I was in R/R stage, I had bad relapses about three times a year, and every time had a 5 or, latterly, 3 day course of Methyl/Pred 1000mg IV. It had a miraculous effect every time. When the docs tried me on oral M/P instead, at a much lower dose, it had no effect at all. Coming off the high dose wasn’t much fun for a week or two as my body got used to no M/P, but it was worth it to be able to walk, see, communicate etc. again, and ,at the time I couldn’t have cared less what it was doing to my bones. Thank goodness I’m now in SP stage and haven’t had IV M/P for years, but I know it’s always there if I need it. The thinking may be different now, but the hospital placed no restrictions on frequency of high-dose M/P treatment except for my doc saying I cost them a fortune!